Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 185, NWS Sioux Falls, SD

July 7, 2008Buena Vista County, Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2008, 4:40 AM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 4:40 AM CDT (09:40 UTC)
Expired
Jul 7, 2008, 5:15 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Buena Vista County, IA, Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:50 AM CDTHAIL 0.753 E Larrabee, IALARGE HAIL AND STRONG THUNDERSTORM WIND CAUSED DOWNED TREE LIMBS AND FLATTENED CORN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070940
SVRFSD
IAC021-035-071015-
/O.NEW.KFSD.SV.W.0185.080707T0940Z-080707T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BUENA VISTA COUNTY IN NORTHWEST IOWA
  NORTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 515 AM CDT

* AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTH OF LARRABEE...OR 21 MILES NORTHWEST
  OF STORM LAKE...MOVING NORTHEAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARABEE AROUND 445 AM CDT
  RURAL BUENA VISTA COUNTY THROUGH 515 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4292 9535 4285 9518 4271 9554 4291 9567
TIME...MOT...LOC 0940Z 232DEG 25KT 4283 9551

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 071003
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 AM CDT MON JUL 7 2008

IAC021-071015-
/O.CON.KFSD.SV.W.0185.000000T0000Z-080707T1015Z/
BUENA VISTA IA-
502 AM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHWESTERN BUENA VISTA COUNTY...

AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER NORTHWESTERN BUENA VISTA COUNTY...OR 15
MILES NORTHWEST OF STORM LAKE...MOVING EAST AT 32 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. TAKE SHELTER NOW.

LAT...LON 4281 9527 4281 9529 4280 9531 4277 9539
      4291 9540 4292 9535 4285 9518
TIME...MOT...LOC 1002Z 257DEG 28KT 4284 9528

$$

SCHUMACHER
000 
WWUS53 KFSD 071011
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 AM CDT MON JUL 7 2008

IAC021-071020-
/O.EXP.KFSD.SV.W.0185.000000T0000Z-080707T1015Z/
BUENA VISTA IA-
511 AM CDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUENA VISTA
COUNTY WILL EXPIRE AT 515 AM CDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. HOWEVER...THIS STORM 
MAY PRODUCE PEA SIZE HAIL AND VERY HEAVY RAIN AS IT MOVE ACROSS 
THE COUNTY.

LAT...LON 4281 9527 4281 9529 4280 9531 4277 9539
      4291 9540 4292 9535 4285 9518
TIME...MOT...LOC 1010Z 257DEG 28KT 4285 9520

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:50 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 7, 3:50 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT MON JUL 7 2008

.DISCUSSION...

INIT SHOT OF SHWRS/TSTMS SERN PART OF FCST AREA SHUD PUSH ON NEWD
THRU MID MRNG AND TARGET MAINLY THE NRN HALF OF OUR NWRN IA FCST
AREA. AS THIS PUSHES ON OUT TAMER CONVECTN MOVG INTO THE SWRN PART
OF FCST AREA CURNTLY SHUD BREAK UP PARTLY AS SCT ACTVTY BEGINS TO
MVE INTO/DVLP FRTHR N. THIS SHUD LEAD TO A PD OF MORE GNRL SCT
SHWRS/TSTMS TILL NEXT MORE CONCENTRATED DVLPMNT SERN PART OF FCST
AREA DURG THIS AFTN. THESE WILL BE THE STORMS THAT CUD PRODUCE HVY
RAIN OVER NWRN IA...NEAR ANS SE OF A SUX/SPW LINE. WILL MEMTN HVY
RAIN PSBL FOR NOW BUT HOLD OFF ON FLASH FLOOD WATCH AS PER DISCUSSN
WITH NEIGHBORS. WE WILL HAVE TO EXAMINE INCOMNG MRNG GUIDNCE AND
DATA TO GUAGE POTENTL FOR VRY HVY AMNT POTENTL...THAT IS 2-3 INCHES
OVER MORE THAN ISOLD AREA. WHILE I FEEL GUIDNCE QPF AT LEAST A LTL
UNDERDONE...FELL ALSO AREA OF BEST RAINFLAL POTENTL A LTL UNCERTAIN
AS TO WHETHER IT WILL BE EXTREME SERN CRNR OF FCST AREA OR A LTL
FRTHR NWWD INTO NWRN IA.

SHWRS AND TSTMS SHUD END FROM THE NW TNGT AS UPPER SUPPORT MOVES ON
EWD AND WEAK SUBSDNCE TALES OVER WITH SOME DRYING. TUE THRU FRI PD
WILL BE KEPT DRY FOR NOW AS MILD PATTRN IS QUICKLY REPLACED BY
WARMNG AS UPPER RDG BUILD INTO AREA. CHC SHWRS/TSTMS WITH WEEKEND
SYS SAT NGT/SUN WILL BE KEPT AS IS. BEFORE THEN BEST CHC SEEMS TO BE
A POTENTL FOR A LTL WAA CONVECTN TUE NGT/ERY WED AS FVRBL PATTRN
DVLPS QUICKLY AS UPPR RDGNG BEGINS. AFTER WED MRNG THIS PATTRN
SHIFTS N OF AREA...MID LVLS WARM...AND ANY CHC OF TSTMS DVLPNG SEEMS
TO WANE FOR A FEW DAYS.

&&

.AVIATION...
GNLY VFR OUTSIDE OF CONVECTN. TSTMS WILL PRODUCE MVFR
AND EVEN IFR CONDS BUT THESE SHUD BE QUITE BRF AND LCL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 6, 10:45 AM CDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SUN JUL 06 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1045 AM CDT SUN JUL 06 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE ALONG AND AHEAD OF A WEAK COLD FRONT IN PORTIONS OF NORTHEAST
NEBRASKA AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BE SEVERE
WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60 MPH.  HOWEVER...MOST
OF THE STORMS WILL STAY BELOW THE SEVERE THRESHOLD.

ANOTHER ROUND OF STORMS IS POSSIBLE LATE TONIGHT ALONG THE
CENTRAL MISSOURI RIVER VALLEY AS AN UPPER LEVEL STORM SYSTEM
MOVES IN FROM THE WEST. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY AND
MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE. THE BEST
CHANCE FOR SEVERE STORMS WILL BE OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT IN PORTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.